This paper reports a patient with pigmentary chorioretinopathy which developed shortly after cessation of treatment with thioridazine, a drug of the phenothiazine group. The reaction occurred at a dosage level lower than had been reported previously and was accompanied by relative central scotomas which contained a more dense ringtype defect.
In 1960, Potts1 demonstrated high concentrations of phenothiazine derivatives in choroidal tissue and specifically studied the adsorption of these compounds on the individual pigment granules. Hence, the term "chorioretinopathy" seems appropriate.
Report of Case
A 37-year-old Negro woman was admitted to the Philadelphia General Hospital in November, 1962, because of an acute schizophrenic reaction. She received thioridazine for 40 days. The dosage level was increased until a daily maximum of 1,200 mg and a total of 40 gm was administered. The patient also received 25 mg of imipramine four times daily. Benztropine methanesulfonate, 5 mg per day, was given
MILTON M. CONNELL, BROOKS J. POLEY, JOE R. McFARLANE. Chorioretinopathy Associated With Thioridazine Therapy. Arch Ophthalmol. 1964;71(6):816–821. doi:10.1001/archopht.1964.00970010832007